Alert archive / Wisconsin / River Flood Warnings in 2017

River Flood Warning 7, NWS Green Bay, WI

February 23, 2017Portage County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Feb 23, 2017, 8:35 AM CST for Portage County, Wisconsin. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Feb 23, 2017, 8:35 AM CST (14:35 UTC)
Expired
Feb 24, 2017, 6:35 PM CST
In force
34 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Portage County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River below Whiting Dam (WTGW3).

Action stage
1051 ft
Minor stage
1053 ft
Moderate stage
1056 ft
Major stage
1058 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

958 
WGUS43 KGRB 231435
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
835 AM CST THU FEB 23 2017

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin... 

  Wisconsin River below Whiting Dam affecting Portage County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

WIC097-240535-
/O.NEW.KGRB.FL.W.0007.170223T1435Z-000000T0000Z/
/WTGW3.1.ER.170223T0427Z.170223T1010Z.000000T0000Z.UU/
835 AM CST THU FEB 23 2017

The National Weather Service in Green Bay has issued a 

* Flood Warning For 
  the Wisconsin River below Whiting Dam.
* At  6:10 AM Thursday the stage was 1053 feet. 
* Flood stage is 1053 feet. 
* At 1053 feet...Widespread flooding in wooded land adjacent to the 
  river.  Floodwaters approach homes in low lying areas on Park Drive
  west of Plover.  

&&

LAT...LON 4449 8954 4443 8953 4442 8973 4447 8973


$$
4 follow-up statements
396 
WGUS83 KGRB 231531
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
931 AM CST THU FEB 23 2017

...The Flood Warning continues for the following rivers in 
Wisconsin..
  Wisconsin River below Whiting Dam affecting Portage County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC097-240631-
/O.CON.KGRB.FL.W.0007.000000T0000Z-000000T0000Z/
/WTGW3.1.ER.170223T0427Z.170223T1010Z.000000T0000Z.UU/
931 AM CST THU FEB 23 2017

The Flood Warning continues for
  The Wisconsin River below Whiting Dam.
* At  9:10 AM Thursday the stage was 1053 feet. 
* Flood stage is 1053 feet. 
* At 1053 feet...Widespread flooding in wooded land adjacent to the 
  river.  Floodwaters approach homes in low lying areas on Park Drive
  west of Plover.  

&&

LAT...LON 4449 8954 4443 8953 4442 8973 4447 8973


$$
136 
WGUS83 KGRB 240242
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
842 PM CST THU FEB 23 2017

...The Flood Warning continues for the following rivers in 
Wisconsin...
 
  Wolf River near Shiocton affecting Outagamie...Shawano and Waupaca 
  Counties 

...The Flood Warning continues for the following rivers in 
Wisconsin..
  Wisconsin River below Whiting Dam affecting Portage County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC097-241742-
/O.CON.KGRB.FL.W.0007.000000T0000Z-000000T0000Z/
/WTGW3.1.ER.170223T0427Z.170223T1010Z.000000T0000Z.UU/
842 PM CST THU FEB 23 2017

The Flood Warning continues for
  The Wisconsin River below Whiting Dam.
* At  6:10 PM Thursday the stage was 1053 feet. 
* Flood stage is 1053 feet. 
* At 1053 feet...Widespread flooding in wooded land adjacent to the 
  river.  Floodwaters approach homes in low lying areas on Park Drive
  west of Plover.  

&&

LAT...LON 4449 8954 4443 8953 4442 8973 4447 8973


$$

WIC087-115-135-241742-
/O.EXT.KGRB.FL.W.0006.170226T0600Z-170301T0600Z/
/SHIW3.1.ER.170226T0600Z.170226T1200Z.170228T0000Z.NR/
842 PM CST THU FEB 23 2017

The Flood Warning continues for
  The Wolf River near Shiocton.
* At  7:55 AM Thursday the stage was 10.1 feet. 
* Flood stage is 12.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by early Sunday morning and 
  continue to rise to near 12.1 feet by Sunday morning. The river 
  will fall below flood stage by Monday evening.
* At 12.0 feet...Flooding is confined to lowland and agricultural 
  land.  The entire boat landing in Shiocton is under several feet of
  floodwaters.  Water is surrounding lowland areas around homes on 
  Mill Street and Island Street .  

&&

LAT...LON 4468 8852 4433 8848 4434 8867 4440 8867
      4450 8863 4468 8867             

$$
311 
WGUS83 KGRB 241542
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
942 AM CST FRI FEB 24 2017

...The Flood Warning continues for the following rivers in 
Wisconsin..
  Wisconsin River below Whiting Dam affecting Portage County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC097-250642-
/O.CON.KGRB.FL.W.0007.000000T0000Z-000000T0000Z/
/WTGW3.1.ER.170223T0427Z.170223T1010Z.000000T0000Z.UU/
942 AM CST FRI FEB 24 2017

The Flood Warning continues for
  The Wisconsin River below Whiting Dam.
* At  9:10 AM Friday the stage was 1053 feet. 
* Flood stage is 1053 feet. 
* At 1053 feet...Widespread flooding in wooded land adjacent to the 
  river.  Floodwaters approach homes in low lying areas on Park Drive
  west of Plover.  

&&

LAT...LON 4449 8954 4443 8953 4442 8973 4447 8973


$$
160 
WGUS83 KGRB 250035
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI 
635 PM CST FRI FEB 24 2017

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...
 
  Wisconsin River below Whiting Dam AFFECTING Portage County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route.  Turn Around...Do Not Drown.

&&

WIC097-250105-
/O.CAN.KGRB.FL.W.0007.000000T0000Z-170225T0035Z/
/WTGW3.1.ER.170223T0427Z.170223T1010Z.170224T1643Z.UU/
635 PM CST FRI FEB 24 2017

The Flood Warning is cancelled for
  The Wisconsin River below Whiting Dam.
* At 6:10 PM Friday the stage was 1052.8 feet. 
* Flood stage is 1053 feet. 
* At 1053 feet...Widespread flooding in wooded land adjacent to the 
  river.  Floodwaters approach homes in low lying areas on Park Drive
  west of Plover.  
* At 1051 feet...Flooding is confined to wooded lowland.  

&&

LAT...LON 4449 8954 4443 8953 4442 8973 4447 8973


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Feb 23, 5:20 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 23, 5:20 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
520 AM CST Thu Feb 23 2017

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 407 AM CST Thu Feb 23 2017

Short wave trough in a left front region of an upper jet let
which passed over northern Wisconsin overnight produced isolated
storms with small hail around midnight, then precipitation turned
to light snow then ended early this morning. DLH radar show some
weak returns approaching northern Wisconsin with ashland
indicating a mix. Will keep the light freezing drizzle mention
going this morning across the north.

Cooler but still above normal temperatures expected today in the
wake of a cold front overnight. Weak ridging passing over the area
today will provide a brief period of quiet weather.

Forecast issue then turns to the developing strong winter storm
system to impact the region starting later tonight and continuing
into saturday morning. Progs the last few days have been indicating
a dry slot working northward over eastern Wisconsin Friday and
keeping the deformation area with heavy snow mainly west of the
area. Trend and consensus of the latest progs suggests the dry
slot will be less of a feature, with only the 00z ECMWF hanging
onto this solution. Since this system is fragmented and stretched
out for long period of time, decided to deal with the system with
the primary events. Waa pcpn tonight into Friday and then the
system deformation snow tonight into Friday night.

Warm air advection precipitation is slightly slower tonight so
will start headlines around midnight for central and east central
Wisconsin and a few hours later for the north. Later shifts can
adjust time frame up if the waa band turns out to be faster.
Forecast soundings are indicating a mix of snow...sleet and
freezing rain before switching to mainly a rain mix over east
central Wisconsin. Total totals approaching 50 over east central
wisconsin Friday morning, so potential of convective type of
precipitation which could demand more than an advisory.
Precipitation type very challenging due to the warm ground at the
onset. Increasing northeast winds will usher in a cooling air mass
to aid with the mix.

The reason for the watch for central and north central Wisconsin
is due to the track of the 850 low. All models are persistent with
the 850 low tracking over east central Wisconsin later Friday
into Friday night while the surface low slides over southeast
Wisconsin. Not confident the waa pcpn will diminish enough over
central and north central Wisconsin so later shifts will need to
head to an advisory or warning. Even the advisory for eastern
Wisconsin is attempt to focus on the WAA precipitation late
tonight to noon Friday for the morning commute. Anticipate
additional headlines for that area if the waa band stalls over
northeast wisconsin and the deformation sets up eastward.

.LONG TERM...Friday Night Through Wednesday
Issued at 407 AM CST Thu Feb 23 2017

A 500mb low and a developing surface system are forecast to
approach the region from the western CONUS. The upper system will
be southwest of the area at 00Z Saturday with the surface low
over southern Lake Michigan. The locations of the upper system
and surface low were similar on the 00Z NAM/GFS/ECMWF, while the
Canadian was farther to the south. This system should bring
mostly snow to the forecast area as it tracks northeast to
Ontario by 12Z Saturday and Quebec by 00Z Sunday. Snow totals in
the forecast area on Friday night and Saturday are expected to be
no more than advisory criteria (<6" in 12 hours) based on a model
blend, but there will probably be some locally heavy totals.

Colder air moves in for the weekend behind the system as it
departs and there is a chance for some lake effect in the far
north. Temperatures should be a few degrees below normal before it
warms up toward the middle of the week. There are some chance PoPs
for Sunday as a mid level short wave passes and a weak surface low
tracks north of Wisconsin.

Surface high pressure should help to keep the forecast area dry
for a little while. Models are vastly different in their handling
of a system that is expected to impact the state starting Monday
night or Tuesday. At 00Z Wednesday the GFS showed a 1008mb
surface low in northeast South Dakota, the ECMWF had a 994mb low
in northeast Iowa, and the Canadian had a 989mb low between ASX
and IWD. This leads to very low confidence in the model blend of
toward the middle of next week. As it stands, there is a chance
for snow on Monday night, changing to rain on Tuesday, then
back to snow on Tuesday night. Wednesday has a mix of rain and
snow across the northwest half of the area and rain for the rest.
Stay tuned for changes to this part of the forecast.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 520 AM CST Thu Feb 23 2017

Mainly MVFR cigs will linger this morning in the wake of a cold
front passage last night. Weak ridging into the state may improve
conditions to lower end VFR or higher end MVFR cigs this afternoon
and evening then deteriorate overnight as a strong winter storm
approaches the state. Northeast winds will turn blustery tonight
into Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon CST Friday
for WIZ031-037>040-045-048>050.

Winter Storm Watch from late tonight through late Friday night
for WIZ030-035-036.

Winter Storm Watch from late tonight through late Friday night
for WIZ005-010>012-018-019.

Winter Weather Advisory from 3 AM to 3 PM CST Friday for WIZ013-
020>022-073-074.
&&

SHORT TERM.....TDH
LONG TERM......MG
AVIATION.......TDH
Hazardous weather outlook, Feb 23, 4:46 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
446 AM CST Thu Feb 23 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
446 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Expect hazardous travel conditions to develop across the area
tonight. A strong low pressure system will bring wintry
precipitation to the area starting tonight. Snow is expected to
spread from southwest to northeast and may mix or change to
freezing rain in parts of central and east central Wisconsin
toward daybreak. There could be as much as 2 to 3 inches of snow
accumulation over most of the area by Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous travel conditions are likely to persist through at
least midday on Saturday.

This storm system is forecast to produce another 3 to 5 inches of
snow across much of the area Friday night through Saturday
morning. By Saturday afternoon the snow should be gone, except for
some lingering lake effect in the far north.

Another significant storm system may impact the area during the
early part of the upcoming work week, but there remains too much
uncertainly to get a good handle on timing or precipitation type
and amounts associated with it.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to report snowfall amounts or any mixed
precipitation.

LMZ521-522-541>543-241200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
446 AM CST Thu Feb 23 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gale gusts from the northeast are expected late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of gale force gusts friday through Saturday
with the passage of a strong cyclone.

TDH/MG

In the hours before

Local storm report, Feb 23, 8:15 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
815 AM CST THU FEB 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     SNOW             LAND O LAKES            46.16N 89.23W
02/23/2017  M4.0 INCH        VILAS              WI   PUBLIC

0813 AM     SNOW             LAC VIEUX DESERT        46.13N 89.11W
02/23/2017  M3.0 INCH        VILAS              WI   CO-OP OBSERVER

0813 AM     SNOW             4 NW ALVIN              46.05N 88.87W
02/23/2017  M1.7 INCH        IRON               MI   PUBLIC

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:36 AM CSTWinter Storm WatchGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more10 hr
Feb 23, 4:36 AM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 15 more49 hr
Feb 23, 4:42 AM CSTGale WarningGRB37 hr
Feb 23, 2:50 PM CSTWinter Storm WarningGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more39 hr

Nearby

River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.